Alert archive / Ohio / Wind Advisories in 2018

Wind Advisory 3, NWS Pittsburgh, PA

October 20, 20189 counties in Ohio; 5 counties in Pennsylvania; 4 counties in West Virginia

NWS Pittsburgh, PA issued this wind advisory at Oct 20, 2018, 1:18 PM EDT for 9 counties in Ohio; 5 counties in Pennsylvania; 4 counties in West Virginia. It took effect at Oct 20, 2018, 7:00 PM EDT. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Oct 20, 2018, 1:18 PM EDT (17:18 UTC)
In effect from
Oct 20, 2018, 7:00 PM EDT
Expired
Oct 21, 2018, 6:00 AM EDT
In force
11 hr
Issued by
NWS Pittsburgh, PA

Counties Carroll County, OH, Columbiana County, OH, Coshocton County, OH, Guernsey County, OH, Harrison County, OH, Jefferson County, OH, Muskingum County, OH, Noble County, OH, Tuscarawas County, OH, Beaver County, PA, Fayette County, PA, Lawrence County, PA, Mercer County, PA, Westmoreland County, PA, Hancock County, WV, Monongalia County, WV, Preston County, WV, Tucker County, WV

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 5.3 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2018-10-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2018-10-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.1939587897117136156175Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
492 m above ground
0-6 km bulk shear
79 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
169 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

118 
WWUS71 KPBZ 201718
NPWPBZ

URGENT - WEATHER MESSAGE
National Weather Service Pittsburgh PA
118 PM EDT Sat Oct 20 2018

OHZ039>041-048>050-057-058-068-PAZ007-013-020-WVZ001-210130-
/O.NEW.KPBZ.WI.Y.0003.181020T2300Z-181021T0400Z/
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-
Muskingum-Guernsey-Noble-Mercer-Lawrence-Beaver-Hancock-
Including the cities of New Philadelphia, Dover, Carrollton, 
Malvern, East Liverpool, Salem, Columbiana, Coshocton, Cadiz, 
Steubenville, Zanesville, Cambridge, Caldwell, Sharon, Hermitage,
Grove City, New Castle, Ellwood City, Aliquippa, Beaver Falls, 
Ambridge, Monaca, and Weirton
118 PM EDT Sat Oct 20 2018

...WIND ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO MIDNIGHT EDT
TONIGHT...

The National Weather Service in Pittsburgh has issued a Wind
Advisory, which is in effect from 7 PM this evening to midnight
EDT tonight.

* WINDS...West 15 to 20 mph with gusts up to 50 mph.

* TIMING...Later this evening through midnight.

* IMPACTS...Strong winds may blow down limbs, trees, and power 
  lines. Scattered power outages are expected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that wind speeds greater than 30 mph, or
gusts in excess of 45 mph are expected. Winds this strong can
make driving difficult, especially for high profile vehicles. Use
extra caution.

Please report down trees or branches by calling 412-262-1988,
posting to the NWS Pittsburgh Facebook page, or using Twitter
@NWSPITTSBURGH

&&

$$

MDZ001-PAZ074-076-WVZ510>514-210130-
/O.NEW.KPBZ.WI.Y.0003.181021T0100Z-181021T1000Z/
Garrett-Westmoreland Ridges-Fayette Ridges-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
Including the cities of Mountain Lake Park, Oakland MD, 
Grantsville, Ligonier, Donegal, Champion, Ohiopyle, Coopers Rock,
Kingwood, Bruceton Mills, Terra Alta, Rowlesburg, Hazelton, 
Parsons, Hendricks, Saint George, Davis, Thomas, 
and Canaan Valley
118 PM EDT Sat Oct 20 2018

...WIND ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 6 AM EDT
SUNDAY...

The National Weather Service in Pittsburgh has issued a Wind
Advisory, which is in effect from 9 PM this evening to 6 AM EDT
Sunday.

* WINDS...West 15 to 25 mph with gusts up to 50 mph.

* TIMING...Late tonight through early Sunday morning.

* IMPACTS...Strong winds may blow down limbs, trees, and power 
  lines. Scattered power outages are expected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that wind speeds greater than 30 mph, or
gusts in excess of 45 mph are expected. Winds this strong can
make driving difficult, especially for high profile vehicles. Use
extra caution.

Please report down trees or branches by calling 412-262-1988,
posting to the NWS Pittsburgh Facebook page, or using Twitter
@NWSPITTSBURGH

&&

$$
3 follow-up statements
576 
WWUS71 KPBZ 210138
NPWPBZ

URGENT - WEATHER MESSAGE
National Weather Service Pittsburgh PA
938 PM EDT Sat Oct 20 2018


OHZ039>041-048>050-057-058-068-PAZ007-013-020-WVZ001-210400-
/O.CON.KPBZ.WI.Y.0003.000000T0000Z-181021T0400Z/
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-
Muskingum-Guernsey-Noble-Mercer-Lawrence-Beaver-Hancock-
Including the cities of New Philadelphia, Dover, Carrollton, 
Malvern, East Liverpool, Salem, Columbiana, Coshocton, Cadiz, 
Steubenville, Zanesville, Cambridge, Caldwell, Sharon, Hermitage,
Grove City, New Castle, Ellwood City, Aliquippa, Beaver Falls, 
Ambridge, Monaca, and Weirton
938 PM EDT Sat Oct 20 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

* WINDS...West 15 to 20 mph with gusts up to 45 to 50 mph.

* IMPACTS...Strong winds may blow down limbs, trees, and power 
  lines. Scattered power outages are expected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that wind speeds greater than 30 mph, or
gusts in excess of 45 mph are expected. Winds this strong can
make driving difficult, especially for high profile vehicles. Use
extra caution.

Please report down trees or branches by calling 412-262-1988,
posting to the NWS Pittsburgh Facebook page, or using Twitter
@NWSPITTSBURGH

&&

$$

MDZ001-PAZ074-076-WVZ510>514-210945-
/O.CON.KPBZ.WI.Y.0003.000000T0000Z-181021T1000Z/
Garrett-Westmoreland Ridges-Fayette Ridges-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
Including the cities of Mountain Lake Park, Oakland MD, 
Grantsville, Ligonier, Donegal, Champion, Ohiopyle, Coopers Rock,
Kingwood, Bruceton Mills, Terra Alta, Rowlesburg, Hazelton, 
Parsons, Hendricks, Saint George, Davis, Thomas, 
and Canaan Valley
938 PM EDT Sat Oct 20 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM EDT SUNDAY...

* WINDS...West 15 to 25 mph with gusts up to 50 mph.

* IMPACTS...Strong winds may blow down limbs, trees, and power 
  lines. Scattered power outages are expected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that wind speeds greater than 30 mph, or
gusts in excess of 45 mph are expected. Winds this strong can
make driving difficult, especially for high profile vehicles. Use
extra caution.

Please report down trees or branches by calling 412-262-1988,
posting to the NWS Pittsburgh Facebook page, or using Twitter
@NWSPITTSBURGH

&&

$$
951 
WWUS71 KPBZ 210306
NPWPBZ

URGENT - WEATHER MESSAGE
National Weather Service Pittsburgh PA
1106 PM EDT Sat Oct 20 2018

OHZ039>041-048>050-057-058-068-PAZ007-013-020-WVZ001-210415-
/O.CAN.KPBZ.WI.Y.0003.000000T0000Z-181021T0400Z/
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-
Muskingum-Guernsey-Noble-Mercer-Lawrence-Beaver-Hancock-
Including the cities of New Philadelphia, Dover, Carrollton, 
Malvern, East Liverpool, Salem, Columbiana, Coshocton, Cadiz, 
Steubenville, Zanesville, Cambridge, Caldwell, Sharon, Hermitage,
Grove City, New Castle, Ellwood City, Aliquippa, Beaver Falls, 
Ambridge, Monaca, and Weirton
1106 PM EDT Sat Oct 20 2018

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Pittsburgh has cancelled the Wind
Advisory.

Gusty winds of 25 to 35 mph are expected, which is below advisory
levels. 

$$

MDZ001-PAZ074-076-WVZ510>514-211000-
/O.CON.KPBZ.WI.Y.0003.000000T0000Z-181021T1000Z/
Garrett-Westmoreland Ridges-Fayette Ridges-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
Including the cities of Mountain Lake Park, Oakland MD, 
Grantsville, Ligonier, Donegal, Champion, Ohiopyle, Coopers Rock,
Kingwood, Bruceton Mills, Terra Alta, Rowlesburg, Hazelton, 
Parsons, Hendricks, Saint George, Davis, Thomas, 
and Canaan Valley
1106 PM EDT Sat Oct 20 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM EDT SUNDAY...

* WINDS...Northwest 15 to 25 mph with gusts up to 50 mph.

* IMPACTS...Strong winds may blow down limbs, trees, and power 
  lines. Scattered power outages are expected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that wind speeds greater than 30 mph, or
gusts in excess of 45 mph are expected. Winds this strong can
make driving difficult, especially for high profile vehicles. Use
extra caution.

Please report down trees or branches by calling 412-262-1988,
posting to the NWS Pittsburgh Facebook page, or using Twitter
@NWSPITTSBURGH

&&

$$
039 
WWUS71 KPBZ 210947
NPWPBZ

URGENT - WEATHER MESSAGE
National Weather Service Pittsburgh PA
547 AM EDT Sun Oct 21 2018

MDZ001-PAZ074-076-WVZ510>514-211100-
/O.EXP.KPBZ.WI.Y.0003.000000T0000Z-181021T1000Z/
Garrett-Westmoreland Ridges-Fayette Ridges-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
Including the cities of Mountain Lake Park, Oakland MD, 
Grantsville, Ligonier, Donegal, Champion, Ohiopyle, Coopers Rock,
Kingwood, Bruceton Mills, Terra Alta, Rowlesburg, Hazelton, 
Parsons, Hendricks, Saint George, Davis, Thomas, 
and Canaan Valley
547 AM EDT Sun Oct 21 2018

...WIND ADVISORY WILL EXPIRE AT 6 AM EDT EARLY THIS MORNING...

Wind gusts in excess of 45 mph are no longer expected, and the
advisory will be allowed to expire. 

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this wind advisory went out at Oct 20, 10:35 AM EDT, 2 hours 43 minutes earlier.

Area forecast discussion, Oct 20, 10:35 AM EDT, 2 hours 43 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Pittsburgh PA
1035 AM EDT Sat Oct 20 2018

.SYNOPSIS...
Periodic precipitation is expected through part of Saturday
with the approach and passage of a cold front. Dry and cool
weather expected during the next work week under high pressure.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
1030am update...lowered PoPs in the near term to reflect Hi-res
models and current radar trends. Winds also slightly higher
after incorporation of Hi-res models...but remains below
advisory criteria.

Previous discussion...

A trough is progged to dig across the Great Lakes today. This
trough and its associated cold front are expected to approach
the Upper OH Valley region later this afternoon with shower
chances increasing. A tightening pressure gradient ahead of the
front, and mixing, should also result in some wind gusts of
30-40 mph this afternoon. Highs are expected to remain several
degrees below average.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH MONDAY NIGHT/...
The trough and associated cold front is progged to cross the
area this evening/overnight. Rain should mix with/change to snow
after FROPA, with some lake and terrain enhancement also
expected in NW flow. Wind gusts should begin to diminish later
tonight.

Any accumulation should be limited to N of I 80, where less
than optimal temperatures are expected. A better chance is in
the higher terrain of WV/MD, where a couple of inches are
possible. Models prog the best omega and moisture below the
dendritic layer, which should also help limit any accumulation
potential.

The upper trough should be E of the area Sunday, though some
lingering lake/terrain enhancement in NW flow could result in
some scattered rain and snow showers. Building high pressure
should return dry weather Sunday night through Monday night as
below average temperatures continue.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
A trough and a mainly dry sfc cold front is progged to cross
the region Tue, with only minimal chances for precip N of I 80.
Mainly dry and cool weather is then expected for the rest of the
period under building high pressure.

&&

.AVIATION /15Z SATURDAY THROUGH WEDNESDAY/...
IFR is expected into mid-morning with low level moisture in
place behind an exiting shortwave. Improvement to MVFR should
occur closer to midday, with a return to VFR for most ports by
afternoon as mixing increases. A reinforcing cold front should
move into the region again later this aftn/eve, with MVFR/local
IFR restrictions returning in rain and eventual snow showers.

An increasing pressure gradient and mixing should result in
gusty W winds of 20-30kt beginning this morning and continuing
through the TAF period.

Outlook...
Restrictions are possible in cold NW flow Sun.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Oct 20, 12:28 PM EDT, 50 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
1228 PM EDT Sat Oct 20 2018

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021-509>514-211630-
Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Beaver-Allegheny-Armstrong-Indiana-
Washington-Greene-Westmoreland-Westmoreland Ridges-Fayette-
Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
1228 PM EDT Sat Oct 20 2018

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, northwest Pennsylvania, southwest Pennsylvania, west
central Pennsylvania, western Pennsylvania, northern West Virginia
and northern panhandle of West Virginia.

.DAY ONE...This Afternoon and Tonight.

A wind advisory will likely be needed for some portions of the area
as winds reach criteria level just ahead of and after a cold frontal
passage later this afternoon.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Wind Advisories in Ohio, 2018Wind Advisories in Pennsylvania, 2018Wind Advisories in West Virginia, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.